Recurrent Pericarditis: When Steroids Just Don't Cut It
51-year-old female with no past medical history presents with sharp substernal chest pain of 3 days' duration associated with tachycardia and dyspnea on exertion. The pain was pleuritic and worse in the supine position with partial relief with sitting upright. Of note, she was started on prednisone taper (40mg, 10mg taper per week) for lower extremity peripheral sensory neuropathy 2 weeks prior to presentation. Electrocardiogram at presentation was notable for subtle PR segment depression, as shown in Figure 1. She was diagnosed with acute pericarditis and an echocardiogram was performed which reveals a normal left ventricular ejection fraction and a small circumferential pericardial effusion as shown in Figure 2.
Figure 1: Electrocardiogram showing subtle PR segment depression
Figure 2: Transthoracic echocardiogram (left: parasternal long axis; right: apical four chamber view) showing a small circumferential pericardial effusion as denoted by the arrows
In addition to the prednisone taper, she was treated with aspirin 875mg three times per day and colchicine 0.6mg twice daily for 6 weeks with resolution of all symptoms. 3 months after discontinuation of all medications, she develops a recurrence of symptoms with pleuritic chest pain and fatigue. Dual anti-inflammatory therapy is resumed and continued for the next 8 months because of recurrent symptomatic flares with attempted weaning. Due to her persistent symptoms, she can no longer work as a primary care physician and is subsequently started on prednisone 50mg once daily. After 1 month of therapy, she has improvement in her symptoms and underwent cardiac magnetic resonance imaging which shows minimal pericardial inflammation, as seen in Figure 3. However, the patient does not tolerate tapering of the prednisone to less than 10mg/day. She is subsequently started on azathioprine 50mg twice daily as a steroid sparing agent but is still not able to be tapered to less than 10mg/day of prednisone due to recurrence of chest pain and dyspnea symptoms. Laboratory studies are obtained periodically during flares of symptoms which show normal erythrocyte sedimentation rate (ESR) and c-reactive protein (CRP). Azathioprine is discontinued and patient is referred to you for further management.
Figure 3: Cardiac MRI showing minimal delayed gadolinium enhanced of the pericardium
Which of the following is the best next step in the management of this patient?